Re: Stopping Aricept
I do not know that there is any difference between stopping abruptly and weaning them off. My Mom stopped abruptly at the direction of her geriatric psychiatrist. They start these medications slowly in order to determine the side effects and effectiveness. Starting slowly lets you know if a patient is going to have an adverse side effect and they can be stopped. When the patient has been on a medication for a long time this is not an issue.
You did not mention what stage of dementia your Dad was in.... or why he was taken off. If his MMSE is approaching zero then there is little benefit from this medication. If he is having sever weight loss it may be because of the medication because it does seem to depress appetite. If he is not sleeping it may be because of the medication because it is a stimulant. If he is has sever agitation or aggression it could be cause of this medication. So it is necessary to find out WHY the physician took him off the medication to understand his decision.
As to what will happen next, it is anybody's guess. Some decline, some improve, and some stay the same. It is very much individualized.
My suggestion is that you talk to the doctor, ask why the decision was made, and have an honest conversation with him about your feelings.